Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 7, 2020Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 7, 2020, 5:54 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 5:54 PM EDT (21:54 UTC)
Expired
Aug 7, 2020, 6:45 PM EDT
In force
51 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 121 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS82 KCAE 072154
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Fri Aug 7 2020
 
GAZ063>065-072245-
Richmond GA-McDuffie GA-Columbia GA-
554 PM EDT Fri Aug 7 2020

...Strong Thunderstorms Will Impact Portions of western Richmond...
southern McDuffie and Columbia Counties Until 645 PM EDT....

At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 8 miles west of Grovetown, moving
northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Harlem, Appling,
South Augusta, Riverwood, Augusta Mall, Blythe, Dearing, Liberty Park
Community Center, Sweetwater Park, Arties Pond Public Fishing Area,
Glenn Hills, McDuffie County Fire Department, Bath-Edie, Adamsville
and Thomson Fire Department.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 172 and 196.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3348 8258 3364 8220 3341 8202 3327 8228
      3331 8234 3331 8239 3332 8241 3333 8242
      3334 8247
TIME...MOT...LOC 2154Z 239DEG 15KT 3341 8235 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:23 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 2:23 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Fri Aug 7 2020

.SYNOPSIS...
Abundant moisture along with an upper level trough will result in
scattered to numerous showers and thunderstorms this afternoon
into tonight. Some drying can be expected over the weekend as
the upper level trough fills and slides east. Moisture may
increase next week with an increase in diurnally driven showers
and thunderstorms. Temperatures will be at or above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough axis to remain west to the Midlands and CSRA
overnight. Weak short waves crossing the area combined with weak
surface convergence and a moist air mass expected to keep convection
going into the early morning hours. With only weak surface forcing
present we would expect showers and thunderstorms to be scattered in
nature with additional development driven by colliding outflow
boundaries. Deep layer shear is weaker than the previous day with
values supportive of pulse type convection. A few of the stronger
cells could produce isolated damaging winds. Locally heavy rainfall
will be the main weather hazard. High temperatures will mainly be
around 90 degrees or in the lower 90s. Expect lows to once again be
in the low to mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The upper trough axis will shift eastward while lifting north
of the area atop of a ridge building from the western Atlantic.
A weak surface trough appears to be in place across the area.
Deeper moisture will shift to the coastal plain. Overall, the
coverage of showers and thunderstorms should be a bit lower than
previous days, but still expect isolated to scattered convection in
the afternoon and early evening. The highest precipitation coverage
should be across the eastern Midlands. Temperatures should be a bit
warmer, with highs in the low to mid 90s. Lows in the low to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The flow aloft appears to be rather zonal into early next week,
before ridging expands over the area from the western Atlantic
toward the middle of the week. An upper level trough in the
Mississippi Valley mid week moving east and models appear to
increase moisture across the region. Overall a more typical
summertime pattern, with weak lee side troughing in place
inland. Expect mainly diurnally driven scattered showers and
thunderstorms each day through the period. Temperatures will be
slightly above normal with highs in the low to mid 90s
and lows in the low to mid 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR stratus is mixing out between 17Z and 18Z in the Savannah
River Valley and at KAGS/KDNL. Elsewhere fair weather CU is
beginning to develop across the area. 2 forecast problems this
TAF cycle. First, timing of showers and thunderstorms. Solar
heating and a moderately unstable airmass will provide initial
lift for MDT CU and TCU between 18Z-21Z. A decaying stationary
frontal boundary is draped across E Central GA and extends NE up
along the Piedmont. This will provide a focal point for initial
convection, and an upper level shortwave trough visible on
water vapor satellite looks to begin crossing the area between
7/21Z and 8/06Z from west to east, picking it up and carrying it
down into the terminal areas. Moderate confidence in timing
will place TEMPO thunderstorms at KAGS/KDNL from 22Z-03Z, and
at KCAE/KCUB/KOGB 01Z-05Z. VCTS an hour or two either side as
well.

Second issue is redevelopment of MVFR-IFR stratus and fog at the
terminals. Winds will begin to shift more SW-W behind the system,
and some drying is expected in the low levels. Still, dry air
typically lags model guidance and winds above the surface should be
lighter as the gradient relaxes. Lower confidence, but included MVFR
ceilings with potential IFR visibilities in areas receiving
overnight rainfall from 10Z-15Z, worst conditions again
expected at KAGS as moisture gets trapped in the Savannah River
valley.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 7, 3:22 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
322 AM EDT Fri Aug 7 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
322 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms mainly during the afternoon and evening.
Isolated severe thunderstorms with damaging winds possible. Locally
heavy rain also a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:23 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Fri Aug 7 2020

SCZ021-027-028-072000-
Fairfield SC-Lexington SC-Richland SC-
323 PM EDT Fri Aug 7 2020

...Strong Thunderstorms Will Impact Portions of south central
Fairfield...northeastern Lexington and northwestern Richland Counties
Until 400 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 323 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Highway 6 at Lake Murray Dam, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Irmo, Forest Acres, Springdale,
Dentsville, Oak Grove, St. Andrews, Highway 6 at Lake Murray Dam, Red
Bank, Arcadia Lakes, Riverbanks Zoo, Columbia International
University, Ballentine, Harbison State Forest, Seven Oaks, Lighthouse
Marina, Lake Murray Marina and Upper Richland Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 55 and 74.
 Interstate 26 between mile markers 95 and 111.

LAT...LON 3392 8120 3407 8134 3428 8116 3407 8094
TIME...MOT...LOC 1923Z 224DEG 14KT 3405 8126

fwa
Local storm report, Aug 7, 3:54 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        5 S BLYTHEWOOD          34.15N 80.97W
08/07/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            LIGHTNING STRUCK AN INDIVIDUAL ON JOSHUA
            TREE COURT. STATUS OF INDIVIDUAL UNKNOWN.

&&

FWA
Special weather statement, Aug 7, 3:57 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
357 PM EDT Fri Aug 7 2020

SCZ021-022-028-072030-
Fairfield SC-Richland SC-Kershaw SC-
357 PM EDT Fri Aug 7 2020

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...north central Richland and southern Kershaw Counties
Until 430 PM EDT....

At 357 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Lake Carolina to near Lugoff, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Camden, Lake Wateree Dam, Lugoff, Lake Carolina, Longtown, Elgin,
Goodale State Park, Blythewood, Ridgeway, North Towne Square Shopping
Center, Pine Grove Fire Station, Smallwood, Woodward Airfield and
Antioch.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 87 and 102.
 Interstate 77 between mile markers 26 and 32.

LAT...LON 3428 8044 3427 8043 3412 8063 3421 8111
      3437 8085 3430 8039
TIME...MOT...LOC 1957Z 234DEG 22KT 3424 8096 3418 8065

fwa
Local storm report, Aug 7, 5:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        5 S BLYTHEWOOD          34.15N 80.97W
08/07/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS LIGHTNING REPORT FROM 5 S
            BLYTHEWOOD. LIGHTNING STRUCK AN INDIVIDUAL
            ON IN HER HOME ON JOSHUA TREE COURT.
            INDIVIDUAL WAS CHECKED BY EMS FOR INJURY BUT
            NOT TRANSPORTED TO HOSPITAL.

&&

HC
Local storm report, Aug 7, 5:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        5 S BLYTHEWOOD          34.15N 80.97W
08/07/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            HOUSE STRUCK BY LIGHTNING AND RESULTED IN
            SMOKE IN THE ATTIC.

&&

HC
Special weather statement, Aug 7, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Fri Aug 7 2020

GAZ063>065-072245-
Richmond GA-McDuffie GA-Columbia GA-
554 PM EDT Fri Aug 7 2020

...Strong Thunderstorms Will Impact Portions of western Richmond...
southern McDuffie and Columbia Counties Until 645 PM EDT....

At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 8 miles west of Grovetown, moving
northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Harlem, Appling,
South Augusta, Riverwood, Augusta Mall, Blythe, Dearing, Liberty Park
Community Center, Sweetwater Park, Arties Pond Public Fishing Area,
Glenn Hills, McDuffie County Fire Department, Bath-Edie, Adamsville
and Thomson Fire Department.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 172 and 196.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3348 8258 3364 8220 3341 8202 3327 8228
      3331 8234 3331 8239 3332 8241 3333 8242
      3334 8247
TIME...MOT...LOC 2154Z 239DEG 15KT 3341 8235

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:23 PM EDTSpecial Weather StatementCAERichland37 min
Aug 7, 3:47 PM EDTAreal Flood AdvisoryCAELexington, Richland60 min
Aug 7, 3:57 PM EDTSpecial Weather StatementCAEKershaw33 min
Aug 7, 4:19 PM EDTAreal Flood AdvisoryCAECalhoun, Richland, Sumter116 min
Aug 7, 6:02 PM EDTSpecial Weather StatementCAELexington28 min
Aug 7, 6:38 PM EDTSpecial Weather StatementCAEOrangeburg37 min
Aug 7, 6:59 PM EDTSpecial Weather StatementCAEBarnwell31 min
Aug 7, 7:09 PM EDTSpecial Weather StatementCAECalhoun36 min
Aug 7, 7:47 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg, Sumter118 min
Aug 6, 8:14 PM EDTSpecial Weather StatementCAEColumbia, Richmond61 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.